Vyvanse Abuse: Withdrawal & Overdose Symptoms

Instructor: Amanda Robb

Amanda holds a Masters in Science from Tufts Medical School in Cellular and Molecular Physiology. She has taught high school Biology and Physics for 8 years.

In this lesson, you'll be learning about Vyvanse abuse. Here, we'll discuss what Vyvanse is and how abuse starts. Then, we'll get into the specific symptoms and treatments for withdrawal and overdose.

What Is Vyvanse?

Jose feels like he's been having trouble concentrating at school. As a star track athlete, he's still always fidgety in class and getting in trouble for getting up out of his seat and losing focus. His teachers recommend that he sees the nurse because he might have attention deficit hyperactivity disorder, commonly known as ADHD. Jose feels sad that he might have a disability, but the nurse assures him that it's easy to treat with medications like Vyvanse. Vyvanse is a brand name stimulant that contains the drug, lisdexamfetamine dimesylate. It's used to treat the hyperactivity and impulsiveness that accompanies ADHD.

Vyvanse capsules
Vyvanse

Vyvanse Addiction

Jose finds the Vyvanse is helping his concentration, but he's worried because if he misses his pill in the morning, all the symptoms come back and he's in trouble again at school. He also finds that the dose isn't working as well as it did when he first started. When he talks to his doctor about this, the doctor recommends increasing the medication. Jose's mom is a little worried about giving her son more stimulants, but the doctor says that it's still far under the maximum dose, and it might help him in school. Jose's mom reluctantly agrees.

Although Vyvanse can be helpful, it can also be very addictive. The medication increases focus, energy, and concentration and is frequently abused by people who are not prescribed it to get extra energy or help studying. People may also find that they need more and more Vyvanse to get the same effect over time, called tolerance.

Vyvanse Withdrawal

Halfway through the semester, Jose starts to feel worried about the Vyvanse. He's having trouble sleeping, and even though he's doing better in school, he's constantly jittery and his heart feels like it's racing at track practice. He doesn't want to disappoint the doctor or his mom though, so he tries to stop taking the medication on his own. Jose feels even more jittery and irritable than normal. He's grumpy at track practice and doesn't feel like it's fun anymore. He feels sick to his stomach and even threw up one day after lunch.

Vyvanse shouldn't be stopped immediately. Patients need to gradually taper off of the drug. People who do stop taking Vyvanse suddenly, especially those who take high doses or have become addicted, may experience withdrawal symptoms. When a person becomes chemically dependent on a drug, his or her brain can no longer function properly without the drug. Thus, if a person stops taking the drug suddenly, his or her body won't know what to do. Vyvanse is a medication that changes the levels of a neurotransmitter, or chemicals in the brain that are used in communication. Vyvanse increases levels of a particular neurotransmitter called dopamine. Dopamine is important in reward pathways which make you feel good when you do an activity such as sex, exercise, or eating.

Dopamine is involved in reward pathways in the brain
reward pathway

Vyvanse causes a surge in levels of dopamine. Your brain gets used to these levels, and when a patient quits Vyvanse suddenly, the body can't naturally produce those high levels of dopamine. The patient may feel like normal activities no longer make him or her happy and can fall into depression, a withdrawal symptom of Vyvanse. The body will eventually adjust to the normal levels of dopamine, but it can be hard for weeks after stopping Vyvanse.

People also experience physical withdrawal symptoms like irregular heartbeat, stomach pains, vomiting, trouble sleeping, or trembling.

Vyvance Overdose

Deciding that not taking Vyvanse had even worse consequences than taking it, Jose decides to start taking his medication again. Besides, he has a big test coming up and he doesn't want to mess it up. He's been busy with sports, so he hasn't really had time to study. Deciding that twice the dose would make him twice as focused, he doubles up on his medication. Soon though, Jose feels his heart beating out of control, he's short of breath, and his muscles feel painful to the touch. Panicking, he explains to his mom what he did, and she takes him directly to the hospital.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support